Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 22, 2011, 1:35 PM CDT for Hennepin County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 1:35 PM CDT (18:35 UTC)
- Expired
- May 22, 2011, 2:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 21 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:16 PM CDT | TORNADO | St Louis Park, MN | DEBRIS CLOUD HIGHWAY 100 AND 394..SURFACE LEVEL ROTATION |
| May 22, 2:23 PM CDT | TORNADO | Brooklyn Center, MN | AT HIGHWAY 694 OVER MISSISSIPPI RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
835
WWUS83 KMPX 221835
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CDT SUN MAY 22 2011
MNZ060-061-221915-
ANOKA-HENNEPIN-
135 PM CDT SUN MAY 22 2011
...THUNDERSTORMS MOVING ACROSS HENNEPIN AND ANOKA COUNTIES THROUGH
215 PM CDT...
AT 133 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CHANHASSEN. THIS STORM WAS MOVING NORTH AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SHOREWOOD.
MINNETONKA.
WAYZATA.
PLYMOUTH.
NEW HOPE.
BROOKLYN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4516 9320 4482 9343 4481 9352 4490 9353
4490 9367 4490 9368 4523 9357 4530 9328
TIME...MOT...LOC 1835Z 202DEG 36KT 4488 9354
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 22, 1:10 PM CDT, 25 minutes earlier.
Area forecast discussion, May 22, 1:10 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 110 PM CDT SUN MAY 22 2011 .UPDATE... 18Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING. SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE CYCLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z. LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z. STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER 50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN AND SW CWA. && .AVIATION.../18Z TAF ISSUANCE/ WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL TERMINALS WILL BE AT LEAST MVFR. KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z. AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN LIKELY IN THE 05Z TO 09Z WINDOW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/MPG
Hazardous weather outlook, May 22, 1:13 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT SUN MAY 22 2011 MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-231815- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN... WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MNZ041>045-047>050-054>058-064-065-073-231815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-REDWOOD- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 22, 12:05 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SUN MAY 22 2011
MNZ063-WIZ014-015-023>026-221745-
BARRON-DUNN-PEPIN-PIERCE-POLK-ST. CROIX-WASHINGTON-
1205 PM CDT SUN MAY 22 2011
...THUNDERSTORMS MOVING OVER BARRON...DUNN...PEPIN...PIERCE...
POLK...ST. CROIX AND WASHINGTON COUNTIES THROUGH 1245 PM CDT...
AT 1201 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF HUGO
TO HAMMOND TO SPRING VALLEY TO 4 MILES NORTHEAST OF STOCKHOLM. THESE
STORMS WERE MOVING NORTHEAST AT 55 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BOARDMAN.
SCANDIA.
OTISVILLE.
OSCEOLA.
DRESSER.
CENTURIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4520 9167 4483 9165 4458 9196 4458 9203
4451 9204 4442 9215 4443 9219 4480 9227
4493 9246 4514 9303 4530 9282 4533 9269
4545 9264 4574 9228 4570 9215 4565 9215
4565 9201 4553 9170 4542 9153 4522 9155
TIME...MOT...LOC 1705Z 221DEG 48KT 4516 9283 4500 9237
4487 9218 4455 9214Local storm report, May 22, 12:46 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL AMERY 45.30N 92.36W
05/22/2011 M0.50 INCH POLK WI TRAINED SPOTTER
&&
MPGSpecial weather statement, May 22, 12:58 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 PM CDT SUN MAY 22 2011
WIZ014>016-025-027-221845-
BARRON-CHIPPEWA-DUNN-POLK-RUSK-
1258 PM CDT SUN MAY 22 2011
...THUNDERSTORMS MOVING OVER BARRON...CHIPPEWA...DUNN...POLK AND
RUSK COUNTIES THROUGH 145 PM CDT...
AT 1256 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MCKINLEY TO BARRON TO 4
MILES NORTHWEST OF CHIPPEWA FALLS. THESE STORMS WERE MOVING NORTHEAST
AT 55 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CUMBERLAND.
JIM FALLS.
BRILL.
MIKANA.
HOLCOMBE.
BRUCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4485 9140 4486 9144 4510 9184 4556 9236
4574 9222 4572 9215 4565 9215 4565 9091
4561 9087 4555 9082
TIME...MOT...LOC 1758Z 210DEG 49KT 4561 9218 4543 9181
4501 9140Local storm report, May 22, 1:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL 2 S WASECA 44.05N 93.50W
05/22/2011 M1.00 INCH WASECA MN 911 CALL CENTER
&&
MPGLocal storm report, May 22, 1:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL HASTINGS 44.73N 92.85W
05/22/2011 M0.88 INCH DAKOTA MN TRAINED SPOTTER
0.889 HAIL
&&
SCHALLERSpecial weather statement, May 22, 1:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CDT SUN MAY 22 2011
MNZ060-061-221915-
ANOKA-HENNEPIN-
135 PM CDT SUN MAY 22 2011
...THUNDERSTORMS MOVING ACROSS HENNEPIN AND ANOKA COUNTIES THROUGH
215 PM CDT...
AT 133 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CHANHASSEN. THIS STORM WAS MOVING NORTH AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SHOREWOOD.
MINNETONKA.
WAYZATA.
PLYMOUTH.
NEW HOPE.
BROOKLYN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4516 9320 4482 9343 4481 9352 4490 9353
4490 9367 4490 9368 4523 9357 4530 9328
TIME...MOT...LOC 1835Z 202DEG 36KT 4488 9354The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Tornado Warning | MPX | Anoka, Hennepin | 45 min |
| May 21, 7:24 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 51 min |
| May 21, 7:25 PM CDT | Tornado Warning | MPX | Anoka | 35 min |
| May 21, 7:46 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| May 21, 8:00 PM CDT | Areal Flood Advisory | MPX | Anoka, Hennepin, Wright | 3 hr |
| May 21, 8:06 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 39 min |
| May 21, 8:44 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 61 min |
| May 21, 8:59 PM CDT | Special Weather Statement | MPX | Todd | 61 min |
| May 21, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 64 min |
| May 21, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 50 min |
| May 21, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 48 min |
| May 21, 10:12 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 48 min |
| May 21, 10:26 PM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| May 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Redwood, Watonwan | 62 min |
| May 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Pope, Renville, Stevens, Swift | 47 min |
| May 22, 12:46 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice, Steele, Waseca | 44 min |
| May 22, 10:57 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Rice | 48 min |
| May 22, 11:02 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey | 43 min |
| May 22, 12:38 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 52 min |
| May 22, 12:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Scott | 52 min |
| May 22, 1:23 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 67 min |
| May 22, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| May 22, 2:10 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 35 min |
| May 22, 2:24 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 36 min |
| May 22, 2:45 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 30 min |
| May 22, 3:10 PM CDT | Tornado Warning | MPX | Chisago, Washington | 35 min |
| May 22, 3:34 PM CDT | Tornado Warning | MPX | Chisago | 41 min |
| May 22, 11:28 AM CDT | Special Weather Statement | MPX | Dunn, Pierce, Saint Croix | 47 min |
| May 22, 12:05 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Polk, Saint Croix | 40 min |
| May 22, 12:58 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Rusk | 47 min |
| May 22, 1:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 44 min |
| May 22, 2:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 49 min |
| May 22, 2:55 PM CDT | Tornado Warning | MPX | Dunn, Pierce, Saint Croix | 35 min |
| May 22, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 38 min |
| May 22, 3:44 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 46 min |
| May 22, 4:16 PM CDT | Special Weather Statement | MPX | Rusk | 29 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.